The patient taught middle school for forty years, and she sits without leaning on the back of her chair. She comes for a consultation about whether she has Parkinson’s disease. Her husband has come with her, as a witness to the changes he has seen in her health. Her falls scared both of them. In the most recent, the patient carried groceries in each arm. She fell straight forward and broke her nose. When on the floor she was unable to rise without assistance.
The medical history of the patient has some red flags for the doctor; the patient doused her garden with spectricide and the toxin caused her thyroid to quit functioning. He mentions that there is a relationship, though not a causal one, between Parkinson’s disease and exposure to pesticides, heavy metals and other environmental toxins. She comments she has suffered from trigeminal neuralgia, inflammation of the fifth cranial nerve that produces intermittent bouts of shooting pain to the side of her face and jaw. Her husband notes he has seen tremor in her hands and a stiff walk, while the patient says she has experienced left- sided weakness, fatigue, forgetfulness, and problems with bladder control.
The patient has taken some medications that may have deleterious side effects. Pravastatin, being one of the cholesterol- lowering statins, recently made the news for its under- reported tendency to invoke muscle pain and weakness, especially in the legs. Her primary care doctor added Abilify, a novel tranquilizer to her medications when he thought Prozac was inadequate for her symptoms of depression. Abilify can block dopamine receptors and produce some signs and symptoms of parkinsonism and in addition can induce tardive dyskinesia in patients, uncontrollable movements of the face, tongue or other body parts and these may wane if discontinued, or become permanent with continued treatment.
On physical examination, the doctor finds no stiffness or rigidity in her muscles, and her gait is normal with a full arm swing. He comments that he can detect no signs of parkinsonism. When he places a tuning fork on the bones of her foot, and she is unable to feel the metal buzzing, though she can feel the vibration in the knuckles of her hands. She is able to discern whether her toes are up or down, but her perception of temperature is also impaired. The doctor tells her that she does not have the clinical features of Parkinsons disease now. She may have had some symptoms of parkinsonism while taking Abilify, but those have gone away after stopping the medication. Based on her examination he diagnoses a peripheral neuropathy to explain some of her symptoms. The cause of her neuropathy will require more extensive evaluation. A B-12 deficiency, low thyroid function, medications or toxic insult are possible causes of neuropathy. He conjectures a toxic bath, like the kind she experienced, might result in a neuropathy, though the lower extremity problem resembles what a diabetic patient might incur. He urges her to see another physician whose specialty is the peripheral nervous system. He hands the patient and her husband a referral form. The other specialist will thoroughly explore the function of other nerves (nerve conduction studies), and order the appropriate blood and other tests that will aid in ruling out other disorders.